Ibuprofen and codine addiction

jonny jeez

Legendary Member
Over the holidays I've been unwell, laid up from Boxing Day through to yesterday with flu, horrid aches and pains and uncontrollable shivering...it's been nasty.

To stave off the symptoms I started using an ibuprofen and codine over the counter pill, which worked wonders and enabled me to get out of bed and enjoy at least some time at home with the family.

But my symptoms have got worse each day rather than better. Each morning I awake shivering and aching to the point that I can't get up, I take my medication and feel better, then by 3.00 my symptoms return...each day the same but each day a little worse, I haven't eaten for 5 days.

Turns out I got over the flu a few days ago and the symptoms I Have been suffering each day are actually from the withdrawal of the medication...I had become dependant.

I was addicted!

This isn't a joke it's serious, I can't belive how easy it is to become dependant on over the counter drugs. I took 12 hours to put up with the shivers and shakes and, now the drugs are out of my system...I feel fine..better than fine in fact,maven my appetite has returned.

Watch out people, these drugs are a real hazard, take them with genuine respect for the risks.

J
 

swee'pea99

Legendary Member
In a similar vein, I was shocked recently to discover just how nasty and lethal paracetamol can be, especially given my tendency to be a bit cavalier in my approach to small print.
 

the_mikey

Legendary Member
That stuff has almost no noticeable effect on me, but I can totally understand how these things can become addictive. Conversely I only need 5mg of diazepam to feel uninhibited, yet a bigger dose will have only a mild effect on others, and yes it's addictive also.
 

mcshroom

Bionic Subsonic
Which is why I wasn't keen on taking codeine after my arm operation. I did take 8 paracetamol and 8 double strength Ibuprofen every day for a month or so and didn't suffer any issues coming off of them, but I wasn't keen on the idea of getting addicted to codeine.
 

Gravity Aided

Legendary Member
Location
Land of Lincoln
Codeine, being a morphine derivative, can be highly addictive. You can also build up a tolerance to its' effects. It also tends to depress the respiratory system, so I can see why you'd have problems getting over the 'flu. Hopefully, you're feeling better now. Get even better soon.
 
OP
jonny jeez

jonny jeez

Legendary Member
It's the Codeine that is addictive, medicines containing it are widely misused.
Is that right.

It was a real shock to me. Intuitively (which is to say I haven't boned up on any medical evidence) it seems that the removal of pain results in the numbing of so many nerve endings, joints, capillarys and muscles that when the drugs wear off, all of them come back to life in a mass of aches, thumping pain and shivering that I confused with my original flu symptoms and so kept medicating.

On another more risky side, despite being Christmas, I've lost over half a stone through lack of appetite induced by the same drugs, very easy to see why celebs and the like will self medicate and become addicted.
 

BrynCP

Über Member
Location
Hull
When I had a dental abscess they were the only things that worked, until the pharmacist wouldn't sell me any more.

I take them quite a bit as nothing else works for my headaches, and these take away the pain quickly. By quite a bit, I mean perhaps a box of 32 a month but I wouldn't say I am addicted: I tend to only take if I am at work and the headache becomes unbearable.
 

Roadrider48

Voice of the people
Location
Londonistan
I needed Codeine for pain some time ago.
One thing led to another and I was taking more and more until I was up to about 20 a day.
Not realising the dangers of Codeine and also not realising that I was addicted I stopped taking them. Bad move!
These pills were Cocodamol, prescribed by my doctor without any warning or advice. But it was my fault ultimately because I upped the dose.
I had severe dizziness, heavy sweating and nausea. When I lay in bed my legs would convulse and I was unable to sleep.
As said before....take the prescribed dose and get off them ASAP!
 
OP
jonny jeez

jonny jeez

Legendary Member
Codeine, being a morphine derivative, can be highly addictive. You can also build up a tolerance to its' effects. It also tends to depress the respiratory system, so I can see why you'd have problems getting over the 'flu. Hopefully, you're feeling better now. Get even better soon.
That'll also explain why I couldn't even make it around the shops, just climbing stairs left me short of breath and super dizzy...I hated the feeling, I felt like little old man shuffling to the top and gasping for breath, whilst the kids skipped up.

Whereas, today, just 12 hours through the cold turkey..I feel totally fine.


Incidentally I was also very fidgety, twitchy (especially my toes for some reason which I kept twiddling constantly) and had itches (sharp stinging pains) on my belly and back...just shocking.

I had no idea how easy and serious this type of dependency could be.
 
Last edited:

classic33

Legendary Member
If people read the possible side effects of any medication, there'd be less taken.
Anyone fancy the whites of their eyes turning blue?
Known about at the time of release onto the market, but only recently has the manufacturer listed it in the small print.
 
OP
jonny jeez

jonny jeez

Legendary Member
When I had a dental abscess they were the only things that worked, until the pharmacist wouldn't sell me any more.

I take them quite a bit as nothing else works for my headaches, and these take away the pain quickly. By quite a bit, I mean perhaps a box of 32 a month but I wouldn't say I am addicted: I tend to only take if I am at work and the headache becomes unbearable.
Bryan, how many do you take a day? I ask as this was exactly my position, other drugs were the only thing that took away the symptoms...problem is they were also causing the symptoms.

Ps a thumping headache was one of my symptoms, so painful I couldn't even rest my head on a pillow as the pressure hurt.

Might be worth looking at your other symptoms.
 

Gravity Aided

Legendary Member
Location
Land of Lincoln
Constipation is a problem here. I took denatured morphine and atropene to stop my diarrhea with the gastro bug, as nothing else was stopping it. Then it took 4 days to get started again, after only 2 pills. Strong, strong stuff.
 
Top Bottom